Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
187 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for anxiety and panic attacks caused by opiate withdrawal

I am 2yrs post-hospital after a severe auto accident. I was diagnosed as opiate withdrawal and later gabapentin issues. 6 months after the opiate recovery I relapsed, but because of no opiate use during the period, I was ER diagnosed and referred to psychiatry for antidepressants. Per the Dr s evaluation, I was not prescribed antidepressants. During this period I had 4 ER visits for severe hypoglycemic events ( 50 mg/dl), one near fatal. During the hypoglycemic events, I was wearing a Dexcom CGM. I began to have hypoglycemic symptoms , I then noticed that the hypoglycemic events were occurring anytime my blood glucose level dropped to 124 and i would panic whenever it appeared to dropping toward 100 mg/dl. I am now experiencing anxiety and panic attacks, even though I now know there is practically no danger in having a blood glucose range of 125 mg/dl. Knowing that, my panic attacks and anxiety have taken over. When I feel the shakes coming on, I get my wife to talk to me and calm me down - it seems to work. My blood sugar is in good control, but periodically my mind starts to wander back and forth, followed by the onset of the shakes. When I indulge in intense activities, the wandering mind and the pre-cursor to the shakes seem to leave a little more. . . . there s still evidence of the nervousness, anxiety, frustration and panic are still around (though NOW, since I now know I m not having other issues, there is no reason for being anxious or to panic). Thanks
Tue, 8 Nov 2016
Report Abuse
Addiction Medicine Specialist 's  Response
Ok, opiate withdrawal is in the month after stopping them completely and not later than that.

Rapid lowering of glucose level produces feelings of hypoglycemia. It is common for this to occur even though the glucose is in the normal range if someone is used to a more elevated level. Furthermore, one can get used to having panic under a particular set of circumstances regardless of the glucose level.

If it is glucose level then having it go back up rapidly fixes the feeling. A small amount of sugar such as a diabetic candy or the far cheaper and better flavored Sweetarts (both are glucose about 5 grams) will fix it.
The question would be why one has hypoglycemia. Most commonly it is a symptoms that is connected to being slightly diabetic and having insulin control issues. It can be a variety of other causes that owuld need more evaluation adn are more treatable.

While panic attacks can be treated, treating the underlying reason for the hypoglycemia is better.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hello. I am a recovering benzodiazepine addict, 29 months clean. I am in protracted withdrawal from benzos, and the most recent symptom is panic...